Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 11, NWS Blacksburg, VA

February 24, 20124 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Feb 24, 2012, 2:47 PM EST for 4 counties in Virginia. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2012, 2:47 PM EST (19:47 UTC)
Expired
Feb 24, 2012, 3:06 PM EST
In force
19 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 57 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 150 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 271 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
150 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
271 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS51 KRNK 241947
SVRRNK
VAC067-089-143-690-242030-
/O.NEW.KRNK.SV.W.0011.120224T1947Z-120224T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EST FRI FEB 24 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 330 PM EST.

* AT 244 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR HORSE PASTURE...OR NEAR SPENCER...AND MOVING NORTHEAST AT 70
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  HORSE PASTURE...
  MARTINSVILLE AIRPORT...
  CHATMOSS...
  SANDY RIVER...
  SWANSONVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3656 8005 3688 7978 3679 7927 3655 7980
      3655 8005
TIME...MOT...LOC 1947Z 242DEG 60KT 3660 7992

$$

SK
1 follow-up statement
439 
WWUS51 KRNK 242006
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
306 PM EST FRI FEB 24 2012

VAC067-089-143-690-242016-
/O.CAN.KRNK.SV.W.0011.000000T0000Z-120224T2030Z/
PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-FRANKLIN VA-
306 PM EST FRI FEB 24 2012

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...
WESTERN PITTSYLVANIA...HENRY AND SOUTHEASTERN FRANKLIN COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.


TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM EST FRIDAY AFTERNOON
FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3656 8005 3688 7978 3679 7927 3655 7980
      3655 8005
TIME...MOT...LOC 2006Z 242DEG 60KT 3675 7957

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:21 PM EST, 26 minutes earlier.

Area forecast discussion, Feb 24, 2:21 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
221 PM EST FRI FEB 24 2012

.SYNOPSIS...
DEEPENING CYCLONE OVER THE OHIO VALLEY WILL MOVE RAPIDLY NORTHEAST INTO
NEW ENGLAND BY TONIGHT. STRONG COLD FRONT WILL PUSH EAST ACROSS
THE MID ATLANTIC REGION THIS AFTERNOON...A TRANSITION TO COLD
BLUSTERY CONDITIONS FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 213PM EST FRIDAY...

CLEARED COUNTIES BEHIND THE COLD FRONT FROM TORNADO WATCH 36. COLD
FRONT WILL CONTINUE TO MOVE EAST THIS AFTERNOON INTO TONIGHT.
BEHIND THE FRONT...COLD ARCTIC AIR WILL PUSH INTO OUR AREA TONIGHT.
CLEARING WILL TAKE PLACE EAST OF THE BLUE RIDGE...LINGERING
MOISTURE IN THE MOUNTAINS WILL QUICKLY CHANGE OVER TO SNOW SHOWERS
WITH POTENTIAL FOR SOME ACCUMULATION IN THE FAVORED UPSLOPE AREAS
OF WV. FLURRIES MAY BE ENCOUNTERED AS FAR EAST AS THE BLUE RIDGE.
LOW TEMPERATURES OVERNIGHT WILL RANGE FROM THE UPPER 20S IN THE
MOUNTAINS TO THE MID 30S IN THE SOUTHEAST. WEST TO NORTHWEST WINDS
WILL CONTINUE UPSLOPE SNOW SHOWERS IN THE FAVORED AREAS ON
SATURDAY. ADDITIONAL INCH OR TWO OF SNOW IS POSSIBLE FOR WESTERN
GREENBRIER VALLEY. HIGHS SATURDAY WILL VARY FROM THE UPPER 20S IN
THE MOUNTAINS TO AROUND 50 DEGREES IN THE SOUTHEAST.

AS OF 1130 AM EST FRIDAY...

TORNADO WATCH 36 REMAINS IN EFFECT FOR THE ENTIRE CWA.
WSR-88D SHOWED A LINE OF SHOWERS AND THUNDERSTORMS FROM SNOWSHOE
SOUTH TO TAZEWELL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING
ACROSS THE MOUNTAINS. A STRONG COLD FRONT WILL MARCH EAST ACROSS
OUR AREA THIS AFTERNOON. SHAPED THE POPS TO MATCH CLOSER TO THE
500MB VORT MAX MOVING THROUGH THIS AFTERNOON...FOLLOWED BY A
TRANSITION TO MORE UPSLOPE IN THE WEST BY TONIGHT IN STRONG NW
FLOW. SLOWED DOWN THE ARRIVAL OF THE COLDER AIR IN WEST AND
ADJUSTED HIGHS UP A FEW DEGREES IN THE SOUTHEAST. MORE UPDATES AS
AFTERNOON PROGRESSES.

AS OF 947 AM EST FRIDAY...

UPDATED ZONES AND ISC GRIDS FOR TORNADO WATCH 36 IN EFFECT UNTIL 4
PM THIS AFTERNOON. ADJUSTED POPS AND SLOWED TIMING OF COLD FRONT.
ACTIVE WEATHER AFTERNOON EXPECTED FOR CWA.

AS OF 500 AM EST FRIDAY...

994 MB SFC LOW OVER SOUTHERN OHIO WILL MOVE RAPIDLY NORTHEAST TO
NEAR LAKE ONTARIO THIS EVENING DEEPENING TO ABOUT 988 MB BY 00
UTC...7PM THIS EVENING. TRAILING SURFACE FRONT WILL GET PROPELLED
EAST ACROSS OUR FORECAST AREA...PROVIDING A MYRIAD OF WEATHER
CHALLENGES TO ENTERTAIN THE NEXT 24 HOURS.

THIS MORNING...THE FORECAST AREA REMAINS WITHIN THE WARM
SECTOR...TEMPERATURES WELL ABOVE NORMAL SUPPORTED BY DEWPOINTS IN
THE MID TO UPPER 50S. WITH A LITTLE SUN...TEMPS TO EASILY REACH
THE LOWER 70S EAST OF THE BLUE RIDGE. WARM UNSTABLE AIRMASS WILL
PROVIDE NEEDED INGREDIENTS TO FEED DEEP CONVECTION. SCATTERED TO
BKN LINES OF SHRA/TSRA ARE ANTICIPATED...POPS HIGHEST IN THE
WESTERN CWA THIS MORNING...WITH FOCUS SHIFTING TO THE EASTERN
CWA...OR EAST OF THE BLUE RIDGE THIS AFTERNOON. STRONG LOW LEVEL
JET OF 50-60 KTS SUGGESTS POTENTIAL FOR DAMAGING WIND GUSTS IF
STRONG MOMENTUM MIX DOWN OCCURS. HAVE BLANKETED THE FORECAST AREA
WITH A WIND ADVISORY TO ACCOUNT FOR BOTH MOMENTUM MIX DOWN FROM
THE SHOWERS...AND THE GRADIENT SURGE OF WIND BEHIND THE COLD FRONT
THIS AFTERNOON AND EVENING. WITH THE SURFACE LOW PASSING TO OUR
NORTH...CROSS BARRIER WIND FLOW WILL DEVELOP (WINDS PERPENDICULAR
TO THE MTNS) RESULTING IN STRONG WIND GUSTS AIDED BY MOMENTUM MIX
DOWN FROM MOUNTAIN WAVE ACTIVITY LEE OF THE HIGHER TERRAIN. THESE
WINDS WILL LIKELY PERSIST INTO THE OVERNIGHT TONIGHT...ESPECIALLY
OVER AND JUST EAST OF THE BLUE RIDGE...AIDED BY STRONG SUBSIDENCE
AND PRESSURE RISES OF 8-12 MB/6HRS.

ARCTIC AIR WILL MAKE ITS PRESENCE FELT...TEMPERATURES TUMBLING
FROM THE BALMY 60S/70S TODAY INTO THE 20S TONIGHT. ALTHOUGH
CLEARING WILL TAKE PLACE EAST OF THE BLUE RIDGE...LINGERING
MOISTURE IN THE MOUNTAINS WILL QUICKLY CHANGE OVER TO SNOW SHOWERS
WITH POTENTIAL FOR SOME ACCUMULATION IN THE FAVORED UPSLOPE AREAS
OF WV. FLURRIES MAY BE ENCOUNTERED AS FAR EAST AS THE BLUE RIDGE.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 200 PM EST FRIDAY...

500 MB FLOW FLATTENS AND BECOMES ZONAL SATURDAY NIGHT AND SUNDAY. AT
THE SURFACE HIGH PRESSURE BUILDS IN SATURDAY NIGHT AND WILL BE
OVERHEAD BY SUNDAY MORNING.

WEAK SHORT WAVE COMING THROUGH THE SOUTHERN STREAM BRINGS A SUBTLE
LOW OVER THE SOUTHEAST UNITED STATES ON SUNDAY BUT ALL MODELS KEEP
ANY MOISTURE ASSOCIATED WITH THIS FEATURE SOUTH OF THE FORECAST
AREA.

MOISTURE BECOMES SHALLOW BY SATURDAY EVENING SO SNOW SHOWERS WILL BE
ENDING. CLOUDS WILL CONTINUE TO ERODE THROUGH SUNDAY MORNING. BUFKIT
AT EKN AND LWB HAVE THE SNOW OVER BY 10PM SATURDAY NIGHT.

ON SUNDAY 850 MB TEMPERATURES RECOVER BACK TO NEAR ZERO BUT AS
SURFACE AND LOW LEVEL WINDS DIMINISH ON SUNDAY EVENING...EXPECT A
SHARP DROP IN SURFACE TEMPERATURES. SREF HAS SURFACE DEW POINTS
DROPPING INTO THE TEENS SUNDAY MORNING. SHELTERED VALLEYS WILL BE
COLDER THAN SURROUNDING RIDGES.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 200 PM EST FRIDAY...

MILD TEMPERATURES CONTINUE THROUGH TUESDAY. HIGH PRESSURE WILL BE
OFFSHORE. ADVECTION OF MOISTURE INTO THE REGION INCREASES TUESDAY
NIGHT AND WEDNESDAY AHEAD OF THE NEXT UPPER TROF. BY WEDNESDAY A
WARM FRONT WILL BE JUST NORTH OF THE FORECAST AREA. THE COLD FRONT
WITH THIS SYSTEM...AND ANY ASSOCIATED PRECIPITATION WILL BE EAST OF
THE REGION BY THURSDAY MORNING.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 1140 AM EST FRIDAY...

MVFR CONDITIONS EXPECTED TO DEVELOP AT ALL TERMINALS THIS
AFTERNOON AS LOW LEVEL MOISTURE INCREASES AHEAD OF AN APPROACHING
COLD FRONT. LOCAL IFR CONDITIONS CAN BE EXPECTED WITHIN THE VCNTY OF
SHRA/TSRA THAT WILL OCCUR UNTIL FROPA THIS AFTERNOON. THERE IS A
STRONG LOW LEVEL JET PRESENT AHEAD THIS COLD FRONT...WINDS OF ABOUT
50 KTS JUST ABOVE THE SURFACE. THE FRONT WILL MOVE THROUGH THE
MOUNTAINS EARLY THIS AFTERNOON...THEN EAST OF THE MTNS BY THIS
EVENING. WINDS BEHIND THE FRONT WILL REMAIN VERY GUSTY WITH SFC
GUSTS OF 40 KTS THROUGH THIS EVENING...AND GUSTS OF 30 KTS WILL
LIKELY PERSIST INTO THE DAY SATURDAY.

SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL
PASSAGE THIS AFTERNOON. SOME OF THE STORMS MAY BE SEVERE. CLEARING
SKIES WILL TAKE PLACE EAST OF THE BLUE RIDGE AFTER THE FRONTAL
PASSAGE THIS AFTERNOON. MOISTURE WILL LINGER IN THE MOUNTAINS
TONIGHT AND SATURDAY IN THE FORM OF SNOW SHOWERS...MVFR AND LOCAL
IFR CONDITIONS PERSISTING AT KBLF/KLWB.

HIGH PRESSURE WILL BUILD ACROSS THE AREA SUNDAY AND IS EXPECTED TO
INFLUENCE OUR WEATHER PATTERN THROUGH EARLY NEXT WEEK...A RETURN
TO VFR.

&&

.CLIMATE...
RECORD HIGHS FOR TODAYS DATE...
ROA 80/1985
LYH 79/1985
DAN 77/1980
BLF 71/1961
BCB 73/1975

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ001>006-
     018>020.
WV...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...PM
NEAR TERM...KK/PM
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...KK/PM
CLIMATE...
Hazardous weather outlook, Feb 24, 10:24 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EST FRI FEB 24 2012

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>044-251530-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-
1024 AM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

STRONG WIND GUSTS SATURDAY...ESPECIALLY IN THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ045-251530-
GREENBRIER-
1024 AM EST FRI FEB 24 2012

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...
...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ACCUMULATING SNOW SATURDAY IN THE MOUNTAINS...MAINLY WEST AND
NORTH OF LEWISBURG.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ004>006-020-VAZ043>047-058-059-251530-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1024 AM EST FRI FEB 24 2012

...TORNADO WATCH 36 IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 24, 1:47 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND DMG     BURNT CHIMNEY           37.10N 79.83W
02/24/2012                   FRANKLIN           VA   LAW ENFORCEMENT

            POWER LINES DOWN ON BURNT CHIMNEY ROAD

&&

JVC
Local storm report, Feb 24, 2:00 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     4 W ARARAT              36.59N 80.58W
02/24/2012                   PATRICK            VA   DEPT OF HIGHWAYS

            TREE DOWN

&&

CFISHER
Special weather statement, Feb 24, 2:12 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EST FRI FEB 24 2012

VAZ023-024-034-035-241945-
AMHERST VA-BEDFORD VA-BOTETOURT VA-ROCKBRIDGE VA-
212 PM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF
AMHERST...BEDFORD...BOTETOURT AND ROCKBRIDGE COUNTIES...

AT 209 PM EST...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF BUCHANAN...MOVING EAST AT 50 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR SNOWDEN AROUND 220 PM...BIG ISLAND AROUND 225
PM...NAOLA AROUND 230 PM...ELON AROUND 235 PM...AMHERST AROUND 240 PM
AND NEW GLASGOW AROUND 245 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3747 7897 3745 7900 3745 7919 3747 7919
      3745 7924 3746 7967 3764 7968 3767 7897
      3765 7895 3748 7894

WP
Local storm report, Feb 24, 2:25 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
225 PM EST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             BEDFORD CITY            37.34N 79.52W
02/24/2012  E0.88 INCH       CITY OF BEDFORD    VA   911 CALL CENTER

&&

JVC
Special weather statement, Feb 24, 2:30 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EST FRI FEB 24 2012

NCZ003-004-019-020-242015-
STOKES NC-SURRY NC-WILKES NC-YADKIN NC-
230 PM EST FRI FEB 24 2012

...STRONG THUNDERSTORMS WILL AFFECT STOKES...SURRY...WILKES AND
YADKIN COUNTIES...

AT 227 PM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
SOUTHWEST OF PILOT MOUNTAIN TO 10 MILES SOUTHEAST OF WILKESBORO...
MOVING EAST AT 70 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR VADE MECUM AROUND 235 PM...HANGING ROCK
STATE PARK AROUND 240 PM...PRESTONVILLE AROUND 245 PM...EAST BEND
AROUND 250 PM...MEADOWS AROUND 255 PM AND GERMANTON AROUND 300 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3604 8113 3641 8062 3649 8005 3625 8021
      3626 8044 3614 8044 3610 8050 3606 8050

SK
Special weather statement, Feb 24, 2:42 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EST FRI FEB 24 2012

NCZ004-005-VAZ032-043-242030-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
242 PM EST FRI FEB 24 2012

...A STRONG THUNDERSTORM WILL AFFECT HENRY...PATRICK...ROCKINGHAM AND
STOKES COUNTIES...

AT 240 PM EST...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF SANDY RIDGE...MOVING NORTHEAST AT 70 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR MARTINSVILLE AIRPORT AROUND 250 PM...CHATMOSS
AROUND 255 PM AND LEATHERWOOD AROUND 300 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3645 8040 3679 8000 3678 7966 3676 7966
      3649 7995

SK

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 24, 6:00 AM ESTSpecial Weather StatementRNKSmyth30 min
Feb 24, 6:14 AM ESTSpecial Weather StatementRNKAlleghany, City of Covington31 min
Feb 24, 9:55 AM ESTSpecial Weather StatementRNKBland, Giles35 min
Feb 24, 11:36 AM ESTSevere Thunderstorm WarningRNKBland, Giles, Tazewell32 min
Feb 24, 12:06 PM ESTSevere Thunderstorm WarningRNKAlleghany, Botetourt, City of Covington39 min
Feb 24, 12:33 PM ESTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bedford, Botetourt, Craig, Rockbridge and 1 more42 min
Feb 24, 12:41 PM ESTSevere Thunderstorm WarningRNKPatrick34 min
Feb 24, 12:57 PM ESTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Floyd, Franklin, Montgomery and 3 more63 min
Feb 24, 1:42 PM ESTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin20 min
Feb 24, 1:46 PM ESTSevere Thunderstorm WarningRNKFloyd, Franklin44 min
Feb 24, 1:53 PM ESTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, City of Lynchburg57 min
Feb 24, 2:12 PM ESTSpecial Weather StatementRNKAmherst33 min
Feb 24, 2:18 PM ESTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Pittsylvania42 min
Feb 24, 2:42 PM ESTSpecial Weather StatementRNKHenry, City of Martinsville48 min
Feb 24, 3:04 PM ESTSpecial Weather StatementRNKCity of Danville41 min
Feb 24, 3:10 PM ESTSpecial Weather StatementRNKBuckingham, City of Lynchburg35 min
Feb 24, 3:45 PM ESTSpecial Weather StatementRNKCity of Danville45 min
Feb 24, 4:13 PM ESTSpecial Weather StatementRNKCharlotte47 min
Feb 24, 4:29 PM ESTSpecial Weather StatementRNKHalifax16 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.